Friday, April 21, 2017

Princess Bride Syndrome

Recently, a young man was admitted to the ICU. He had recently been diagnosed with recurrent cancer and had received a single dose of dexamethasone the previous night. He had taken double the prescribed dose because he had missed his prior dose and was trying to catch up. Two hours after taking the drug, he developed global profound muscle weakness and presented to the ED. His potassium was measured at less than 1.5mmol. He had a prior diagnosis of hypokalemic periodic paralysis dating back to the time of his initial cancer diagnosis 15 year before.

He was treated aggressively with iv and oral potassium and his paralysis rapidly resolved. Unfortunately, he had significant rebound hyperkalemia (potassium peaked at 6.8mmol) requiring treatment with iv fluids and diuretics. He was discharged after 48 hours on a lower dose of steroid and after a second steroid challenge to make sure he would not get recurrent hypokalemia. He had marked hyperglycemia on presentation and it was thought that this was the reason why he had developed such a significant potassium shift. Notably, he had been on potassium supplementation in the past but had been stable for years as he knew which foods to avoid to prevent an attack.

Hypokalemic periodic paralysis is a rare disease with an estimated incidence of 1:100,000. Most cases are genetic although it can occur in association with hyperthyroidism. The majority of genetic cases are autosomal dominant and are due to mutations in a gene encoding a muscle calcium channel. It is not known how this leads to hypokalemia. Treatment involves administering oral or iv potassium but care must be taken as they are not potassium deficient and there is a high risk of rebound hyperkalemia once the stimulus to movement of potassium into the cells is gone. Long term, most patients develop a progressive proximal myopathy which is usually apparent by age 50. There are no specific treatments to prevent attacks although carbonic anhydrase inhibitors have been shown to be effective in a subset of patients. Patients are advised to avoid high carboydrate meals. Potassium sparing diuretics and potassium supplements have also been used. When giving iv potassium replacement it is important to make sure that it is not diluted in dextrose as this will increase potassium movement into the cells.

As I was chatting with the patient, his weakness was improving and he was able to wiggle his toes again. This put me in mind of the scene in the Princess Bride after Wesley is brought back to life and slowly recovers the use of his muscles. I therefore propose a new name for hypokalemic periodic paralysis - The Princess Bride Syndrome!

See also these previous posts about hypokalemic periodic paralysis on RFN.

No comments: